Flood, Ripley
- When
- May 8, 8:19 AM EST to 9:15 AM EST
- Where
- Ripley forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.104, -85.262 (the zone’s center; the record gives no point)
High water was reported on US Route 421 near Rexville.
5 flash flood, 1 flood, as filed by the National Weather Service.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 8, 1:24 AM EST, 6 hours 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
224 AM EDT WED MAY 8 2002
FRONT HAS DROPPED SOUTH OF THE FA RUNNING FROM NEAR HTS-SDF. 850
AND 925 WINDS PICK UP TOWARDS 12Z THIS MORNING. THIS SHOULD AID IN
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS TODAY. PREFER THE ETA
SOLUTION WHICH KEEPS THE HEAVIEST RAINFALL ACROSS WESTERN SECTIONS
OF THE FA. CURRENT FLOOD WATCH SEEMS TO HAVE THIS AREA COVERED WELL.
FRONT PUSHES NORTH DURING THE DAY. THIS SHOULD PUSH THE BULK OF THE
RAIN WITH IT. ATMOSPHERE OBVIOUSLY BECOMES UNSTABLE WITH CAPES TO
1500 AND LI TO -4...BUT CIN INCREASES. WILL TAPER OFF TO CHANCE
POPS IN THE AFTERNOON ACROSS THE SOUTH AND LATE IN THE NORTH.
TONIGHT SHOULD BE DRY AS COLD FRONT REMAINS TO THE WEST. FRONT
SWINGS THROUGH ON THURSDAY. WILL GO WITH CATEGORICAL POPS WITH
FROPA.
TEMPERATURES TRICKY TODAY AND TOMORROW. CURRENTLY NUMBERS LOOK GOOD
SO ONLY A TWEAK HERE OR THERE.
CLEMISILN OUT LATER.
ILN...FLOOD WATCH FOR WEDNESDAY
INZ050-058-059-066-073>075-080
KYZ089>098
OHZ042-051>053-060>062-070>072-077-078
SITESINZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-082000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 410 AM EDT WED MAY 8 2002 A LOW PRESSURE CENTER WILL MOVE EAST FROM THE CENTRAL PLAINS INTO THE UPPER MISSISSIPPI VALLEY BY THIS EVENING. THE APPROACH OF THE LOW...WILL MOVE A STATIONARY FRONT THAT IS LOCATED SOUTH OF THE OHIO RIVER THIS MORNING...TO THE NORTH AS A WARM FRONT TODAY. SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG THE WARM FRONT AS IT CROSSES THE REGION. WITH THE FRONT IN THE AREA...THERE EXISTS THE POTENTIAL FOR DAMAGING WIND AND HAIL FROM SOME OF THE STRONGER THUNDERSTORMS. THEREFORE THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. SPOTTER ACTIVATION MAY BE REQUIRED TODAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES. SITES
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-082000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 410 AM EDT WED MAY 8 2002 A LOW PRESSURE CENTER WILL MOVE EAST FROM THE CENTRAL PLAINS INTO THE UPPER MISSISSIPPI VALLEY BY THIS EVENING. THE APPROACH OF THE LOW...WILL MOVE A STATIONARY FRONT THAT IS LOCATED SOUTH OF THE OHIO RIVER THIS MORNING...TO THE NORTH AS A WARM FRONT TODAY. SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG THE WARM FRONT AS IT CROSSES THE REGION. WITH THE FRONT IN THE AREA...THERE EXISTS THE POTENTIAL FOR DAMAGING WIND AND HAIL FROM SOME OF THE STRONGER THUNDERSTORMS. THEREFORE THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. SPOTTER ACTIVATION MAY BE REQUIRED TODAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES. SITES
The Indianapolis radar (KIND), 110 km away, was scanning. The volume nearest the first event began at 13:17 UTC.
5 flash flood, 1 flood. Local standard time, as filed.
High water was reported on US Route 421 near Rexville.
There was high water on several roads in the southwest portion of the county.
Numerous roads across the county were covered by high water.
Cole Road was closed by high water.
Laughery Creek Road was closed by high water.
Roads were flooded across the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298907, 5298910, 5298911, 5298912, 5298909, 5298908.